Tornadoes · United States · Mississippi · 2006
F1 tornado, Sardis, Mississippi, March 9, 2006
This F1 tornado ran 1.0 miles across Panola County on March 9, 2006, touching down at 1:00 PM CST and reaching 200 yards wide. It killed nobody, and did $500,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F1
- Date
- March 9, 2006
- Touchdown
- 1:00 PM CST (19:00 UTC)
- Path length
- 1.0 miles (1.6 km)
- Path width
- 200 yards (183 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500,000
- County
- Panola County
- Touchdown point
- 34.420, -89.930
- Lift-off point
- 34.430, -89.920
- Record number
- 66
What the Weather Service recorded
The tornado touched down near downtown Sardis and moved northeast. Five homes were totally destroyed. Several businesses and fifteen other homes were damaged. Many trees and power lines were knocked down.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the tornado touched down at Mar 9, 10:06 AM CST, 2 hours 54 minutes earlier.
Area forecast discussion, Mar 9, 10:06 AM CST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1006 AM CST THU MAR 9 2006
.DISCUSSION...
SEVERE WEATHER IS ONGOING ACROSS THE NRN PART OF THE CWA. A LARGER
AREA OF THUNDERSTORMS OVER AR WILL MOVE EWD ACROSS THE CWA THROUGH
LATE MORNING AND AFTERNOON. MODEL SHEAR AND INSTABILITY PROFILES
INDICATE THE SEVERE WEATHER POTENTIAL WILL CONTINUE THROUGH AT LEAST
THE DAYLIGHT HOURS. THE SEVERE WEATHER THREATS WILL BE DAMAGING
WINDS...LARGE HAIL AND ISOLATED TORNADOES.
A STRENGTHENING SFC LOW OVER THE ARKLATEX REGION WILL TRACK NEWD
INTO SE MO BY EARLY AFTERNOON AND INTO ILLINOIS BY EARLY EVENING.
THE ASSOCIATED COLD FRONT WILL MOVE THROUGH THE MIDSOUTH THIS
AFTERNOON THROUGH EARLY EVENING. A DEEP 500MB SHORTWAVE WILL SWING
THROUGH THE CWA THIS EVENING. ALL OF THESE FEATURES ARE KEY PLAYERS
WITH THIS SEVERE WEATHER EPISODE COMBINING WITH SOLAR HEATING. A
TIGHT PRESSURE GRADIENT FROM THE DEEPENING LOW WILL PROVIDE A
STRONG SOUTH WIND THROUGH THE DAY. A WIND ADVISORY HAS BEEN ISSUED.
MORE THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT WITH A WARM FRONT. ANY
SHOWERS OR THUNDERSTORMS WHICH OCCUR OVER THE WEEKEND WILL COME FROM
WEAK SHORTWAVES FROM THE SOUTHWEST. THE NEXT COLD FRONT WILL MOVE
THROUGH MONDAY AFTERNOON AND EVENING PROVIDING ANOTHER ENHANCED
CHANCE OF SHOWERS AND THUNDERSTORMS. COOLER AND DRIER WEATHER WILL
FOLLOW THAT FRONT.
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...WIND ADVISORY UNTIL 4 PM CST THIS AFTERNOON FOR CLAY-CRAIGHEAD-
CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE(AR)-MISSISSIPPI-
PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.
MO...WIND ADVISORY UNTIL 4 PM CST THIS AFTERNOON FOR DUNKLIN-PEMISCOT.
MS...WIND ADVISORY UNTIL 4 PM CST THIS AFTERNOON FOR ALCORN-
BENTON(MS)-CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-
LAFAYETTE-LEE(MS)-MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-
QUITMAN-TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-
YALOBUSHA.
TN...WIND ADVISORY UNTIL 4 PM CST THIS AFTERNOON FOR CARROLL-CHESTER-
CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-HARDIN-
HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-MCNAIRY-
OBION-SHELBY-TIPTON-WEAKLEY.
&&
SWCHazardous weather outlook, Mar 9, 12:08 PM CST, 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 1208 PM CST THU MAR 9 2006 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-101200- ALCORN-BENTON(MS)-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)- MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 1208 PM CST THU MAR 9 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE MID SOUTH THIS AFTERNOON. A STRONG LOW PRESSURE SYSTEM ALONG WITH A VIGOROUS UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE LOWER MISSISSIPPI VALLEY THIS AFTERNOON. STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE ACROSS THE MIDSOUTH THROUGH THE AFTERNOON. THE PRIMARY SEVERE WEATHER THREATS ARE DAMAGING WINDS IN EXCESS OF 70 MPH...LARGE HAIL...AND ISOLATED TORNADOES. HEAVY RAINFALL IS ALSO POSSIBLE IN THUNDERSTORMS. IN ADDITION TO THE SEVERE WEATHER THREAT...STRONG SOUTH WINDS AHEAD OF THE THUNDERSTORMS WILL BE SUSTAINED OVER 25 MPH AT TIMES WITH GUSTS OVER 40 MPH. A WIND ADVISORY IS IN EFFECT. PLEASE REFER TO THE LATEST WATCHES...WARNINGS...ADVISORIES...AND SHORT TERM FORECASTS FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS...AMATEUR RADIO OPERATORS...AND EMERGENCY MANAGEMENT OFFICIALS...PLEASE RELAY YOUR SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE IN MEMPHIS. SPOTTER ACTIVATION IS ONGOING. SWC
In the hours before
Local storm report, Mar 9, 11:13 AM CST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
1113 AM CST THU MAR 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 AM HAIL HOXIE 36.04N 90.98W
03/09/2006 E0.75 INCH LAWRENCE AR LAW ENFORCEMENT
1230 AM TSTM WND DMG HOXIE 36.04N 90.98W
03/09/2006 LAWRENCE AR LAW ENFORCEMENT
DOWNED POWER LINES ON SE 3RD ALONG WITH DOWNED STREET
SIGNS ON 63RD IN HOXIE.
1250 AM TSTM WND DMG 5 WNW RECTOR 36.29N 90.38W
03/09/2006 CLAY AR LAW ENFORCEMENT
TREES DOWN
0115 AM TSTM WND DMG CAMPBELL 36.49N 90.07W
03/09/2006 DUNKLIN MO LAW ENFORCEMENT
NUMEROUS TREE LIMBS DOWN ACROSS THE AREA.
0125 AM TSTM WND GST MALDEN 36.58N 89.98W
03/09/2006 E50 MPH DUNKLIN MO LAW ENFORCEMENT
NUMEROUS TREE LIMBS DOWN ACROSS THE AREA.
0600 AM TSTM WND GST WEINER 35.62N 90.90W
03/09/2006 E65 MPH POINSETT AR TRAINED SPOTTER
0702 AM TSTM WND DMG FAIR OAKS 35.23N 91.03W
03/09/2006 CROSS AR TRAINED SPOTTER
TREES...POWER LINES DOWN ON HWY 49...JUST SOUTH OF HWY 64
JUNCTION...GUSTS E70 MPH IN FAIR OAKS
0705 AM TSTM WND DMG 4 NE FAIR OAKS 35.27N 90.98W
03/09/2006 CROSS AR AMATEUR RADIO
*** 2 INJ *** HWY 364 AND CR 149...TRUCK BLOWN OFF
ROAD...5 BRICK HOMES RECEIVED STRUCTURAL DAMAGE...TREES
DOWN...MOBILE HOME DESTROYED
0730 AM TSTM WND GST CARUTHERSVILLE 36.18N 89.67W
03/09/2006 M67 MPH PEMISCOT MO BROADCAST MEDIA
SUSTAINED AT 55 MPH FOR AT LEAST 1 MINUTE...FROM LOCAL
RADIO STATION
0815 AM TSTM WND DMG LEACHVILLE 35.92N 90.26W
03/09/2006 MISSISSIPPI AR LAW ENFORCEMENT
SHED AND HOME DAMAGED IN LEACHVILLE
0840 AM TSTM WND GST CARUTHERSVILLE 36.18N 89.67W
03/09/2006 E50 MPH PEMISCOT MO BROADCAST MEDIA
0851 AM HAIL RIDGELY 36.26N 89.48W
03/09/2006 M0.50 INCH LAKE TN TRAINED SPOTTER
AT WATER TREATMENT PLANT
&&
DSVLocal storm report, Mar 9, 11:51 AM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
1151 AM CST THU MAR 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 AM HAIL HOXIE 36.04N 90.98W
03/09/2006 E0.75 INCH LAWRENCE AR LAW ENFORCEMENT
1230 AM TSTM WND DMG HOXIE 36.04N 90.98W
03/09/2006 LAWRENCE AR LAW ENFORCEMENT
DOWNED POWER LINES ON SE 3RD ALONG WITH DOWNED STREET
SIGNS ON 63RD IN HOXIE.
1250 AM TSTM WND DMG 5 WNW RECTOR 36.29N 90.38W
03/09/2006 CLAY AR LAW ENFORCEMENT
TREES DOWN
0115 AM TSTM WND DMG CAMPBELL 36.49N 90.07W
03/09/2006 DUNKLIN MO LAW ENFORCEMENT
NUMEROUS TREE LIMBS DOWN ACROSS THE AREA.
0125 AM TSTM WND GST MALDEN 36.58N 89.98W
03/09/2006 E50 MPH DUNKLIN MO LAW ENFORCEMENT
NUMEROUS TREE LIMBS DOWN ACROSS THE AREA.
0600 AM TSTM WND GST WEINER 35.62N 90.90W
03/09/2006 E65 MPH POINSETT AR TRAINED SPOTTER
0702 AM TSTM WND DMG FAIR OAKS 35.23N 91.03W
03/09/2006 CROSS AR TRAINED SPOTTER
TREES...POWER LINES DOWN ON HWY 49...JUST SOUTH OF HWY 64
JUNCTION...GUSTS E70 MPH IN FAIR OAKS
0705 AM TSTM WND DMG 4 NE FAIR OAKS 35.27N 90.98W
03/09/2006 CROSS AR AMATEUR RADIO
*** 2 INJ *** HWY 364 AND CR 149...TRUCK BLOWN OFF
ROAD...5 BRICK HOMES RECEIVED STRUCTURAL DAMAGE...TREES
DOWN...MOBILE HOME DESTROYED
0730 AM TSTM WND GST CARUTHERSVILLE 36.18N 89.67W
03/09/2006 M67 MPH PEMISCOT MO BROADCAST MEDIA
SUSTAINED AT 55 MPH FOR AT LEAST 1 MINUTE...FROM LOCAL
RADIO STATION
0815 AM TSTM WND DMG LEACHVILLE 35.92N 90.26W
03/09/2006 MISSISSIPPI AR LAW ENFORCEMENT
SHED AND HOME DAMAGED IN LEACHVILLE
0840 AM TSTM WND GST CARUTHERSVILLE 36.18N 89.67W
03/09/2006 E50 MPH PEMISCOT MO BROADCAST MEDIA
0851 AM HAIL RIDGELY 36.26N 89.48W
03/09/2006 M0.50 INCH LAKE TN TRAINED SPOTTER
AT WATER TREATMENT PLANT
1046 AM TSTM WND DMG 1 E MONETTE 35.89N 90.33W
03/09/2006 CRAIGHEAD AR TRAINED SPOTTER
SMALL LIMBS DOWN
1135 AM TSTM WND DMG ALICIA 35.89N 91.08W
03/09/2006 LAWRENCE AR TRAINED SPOTTER
SMALL TREE LIMBS DOWN
1140 AM TSTM WND GST EGYPT 35.87N 90.95W
03/09/2006 E60 MPH CRAIGHEAD AR FIRE DEPT/RESCUE
&&
DSVLocal storm report, Mar 9, 12:17 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
1217 PM CST THU MAR 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 AM HAIL HOXIE 36.04N 90.98W
03/09/2006 E0.75 INCH LAWRENCE AR LAW ENFORCEMENT
1230 AM TSTM WND DMG HOXIE 36.04N 90.98W
03/09/2006 LAWRENCE AR LAW ENFORCEMENT
DOWNED POWER LINES ON SE 3RD ALONG WITH DOWNED STREET
SIGNS ON 63RD IN HOXIE.
1250 AM TSTM WND DMG 5 WNW RECTOR 36.29N 90.38W
03/09/2006 CLAY AR LAW ENFORCEMENT
TREES DOWN
0115 AM TSTM WND DMG CAMPBELL 36.49N 90.07W
03/09/2006 DUNKLIN MO LAW ENFORCEMENT
NUMEROUS TREE LIMBS DOWN ACROSS THE AREA.
0125 AM TSTM WND GST MALDEN 36.58N 89.98W
03/09/2006 E50 MPH DUNKLIN MO LAW ENFORCEMENT
NUMEROUS TREE LIMBS DOWN ACROSS THE AREA.
0600 AM TSTM WND GST WEINER 35.62N 90.90W
03/09/2006 E65 MPH POINSETT AR TRAINED SPOTTER
0702 AM TSTM WND DMG FAIR OAKS 35.23N 91.03W
03/09/2006 CROSS AR TRAINED SPOTTER
TREES...POWER LINES DOWN ON HWY 49...JUST SOUTH OF HWY 64
JUNCTION...GUSTS E70 MPH IN FAIR OAKS
0705 AM TSTM WND DMG 4 NE FAIR OAKS 35.27N 90.98W
03/09/2006 CROSS AR AMATEUR RADIO
*** 2 INJ *** HWY 364 AND CR 149...TRUCK BLOWN OFF
ROAD...5 BRICK HOMES RECEIVED STRUCTURAL DAMAGE...TREES
DOWN...MOBILE HOME DESTROYED
0730 AM TSTM WND GST CARUTHERSVILLE 36.18N 89.67W
03/09/2006 M67 MPH PEMISCOT MO BROADCAST MEDIA
SUSTAINED AT 55 MPH FOR AT LEAST 1 MINUTE...FROM LOCAL
RADIO STATION
0815 AM TSTM WND DMG LEACHVILLE 35.92N 90.26W
03/09/2006 MISSISSIPPI AR LAW ENFORCEMENT
SHED AND HOME DAMAGED IN LEACHVILLE
0840 AM TSTM WND GST CARUTHERSVILLE 36.18N 89.67W
03/09/2006 E50 MPH PEMISCOT MO BROADCAST MEDIA
0851 AM HAIL RIDGELY 36.26N 89.48W
03/09/2006 M0.50 INCH LAKE TN TRAINED SPOTTER
AT WATER TREATMENT PLANT
1046 AM TSTM WND DMG 1 E MONETTE 35.89N 90.33W
03/09/2006 CRAIGHEAD AR TRAINED SPOTTER
SMALL LIMBS DOWN
1135 AM TSTM WND DMG ALICIA 35.89N 91.08W
03/09/2006 LAWRENCE AR TRAINED SPOTTER
SMALL TREE LIMBS DOWN
1140 AM TSTM WND GST EGYPT 35.87N 90.95W
03/09/2006 E60 MPH CRAIGHEAD AR FIRE DEPT/RESCUE
1145 AM TSTM WND GST WEINER 35.62N 90.90W
03/09/2006 E50 MPH POINSETT AR FIRE DEPT/RESCUE
1145 AM NON-TSTM WND DMG 7 S SAVANNAH 35.12N 88.24W
03/09/2006 HARDIN TN TRAINED SPOTTER
POWER LINES DOWN...PRESSURE GRADIENT INDUCED
&&
DSVLocal storm report, Mar 9, 12:33 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
1233 PM CST THU MAR 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 AM HAIL HOXIE 36.04N 90.98W
03/09/2006 E0.75 INCH LAWRENCE AR LAW ENFORCEMENT
1230 AM TSTM WND DMG HOXIE 36.04N 90.98W
03/09/2006 LAWRENCE AR LAW ENFORCEMENT
DOWNED POWER LINES ON SE 3RD ALONG WITH DOWNED STREET
SIGNS ON 63RD IN HOXIE.
1250 AM TSTM WND DMG 5 WNW RECTOR 36.29N 90.38W
03/09/2006 CLAY AR LAW ENFORCEMENT
TREES DOWN
0115 AM TSTM WND DMG CAMPBELL 36.49N 90.07W
03/09/2006 DUNKLIN MO LAW ENFORCEMENT
NUMEROUS TREE LIMBS DOWN ACROSS THE AREA.
0125 AM TSTM WND GST MALDEN 36.58N 89.98W
03/09/2006 E50 MPH DUNKLIN MO LAW ENFORCEMENT
NUMEROUS TREE LIMBS DOWN ACROSS THE AREA.
0600 AM TSTM WND GST WEINER 35.62N 90.90W
03/09/2006 E65 MPH POINSETT AR TRAINED SPOTTER
0702 AM TSTM WND DMG FAIR OAKS 35.23N 91.03W
03/09/2006 CROSS AR TRAINED SPOTTER
TREES...POWER LINES DOWN ON HWY 49...JUST SOUTH OF HWY 64
JUNCTION...GUSTS E70 MPH IN FAIR OAKS
0705 AM TSTM WND DMG 4 NE FAIR OAKS 35.27N 90.98W
03/09/2006 CROSS AR AMATEUR RADIO
*** 2 INJ *** HWY 364 AND CR 149...TRUCK BLOWN OFF
ROAD...5 BRICK HOMES RECEIVED STRUCTURAL DAMAGE...TREES
DOWN...MOBILE HOME DESTROYED
0730 AM TSTM WND GST CARUTHERSVILLE 36.18N 89.67W
03/09/2006 M67 MPH PEMISCOT MO BROADCAST MEDIA
SUSTAINED AT 55 MPH FOR AT LEAST 1 MINUTE...FROM LOCAL
RADIO STATION
0815 AM TSTM WND DMG LEACHVILLE 35.92N 90.26W
03/09/2006 MISSISSIPPI AR LAW ENFORCEMENT
SHED AND HOME DAMAGED IN LEACHVILLE
0840 AM TSTM WND GST CARUTHERSVILLE 36.18N 89.67W
03/09/2006 E50 MPH PEMISCOT MO BROADCAST MEDIA
0851 AM HAIL RIDGELY 36.26N 89.48W
03/09/2006 M0.50 INCH LAKE TN TRAINED SPOTTER
AT WATER TREATMENT PLANT
1046 AM TSTM WND DMG 1 E MONETTE 35.89N 90.33W
03/09/2006 CRAIGHEAD AR TRAINED SPOTTER
SMALL LIMBS DOWN
1135 AM TSTM WND DMG ALICIA 35.89N 91.08W
03/09/2006 LAWRENCE AR TRAINED SPOTTER
SMALL TREE LIMBS DOWN
1140 AM TSTM WND GST EGYPT 35.87N 90.95W
03/09/2006 E60 MPH CRAIGHEAD AR FIRE DEPT/RESCUE
1145 AM TSTM WND GST WEINER 35.62N 90.90W
03/09/2006 E50 MPH POINSETT AR FIRE DEPT/RESCUE
1145 AM NON-TSTM WND DMG 7 S SAVANNAH 35.12N 88.24W
03/09/2006 HARDIN TN TRAINED SPOTTER
POWER LINES DOWN...PRESSURE GRADIENT INDUCED
1205 PM TSTM WND DMG DYESS 35.59N 90.21W
03/09/2006 MISSISSIPPI AR TRAINED SPOTTER
SEVERAL LARGE TRESS UPROOTED...NUMEROUS LARGE BRANCHES
BROKEN OFF OF TREES.
1220 PM TSTM WND DMG CLARKSDALE 34.20N 90.58W
03/09/2006 COAHOMA MS TRAINED SPOTTER
POWER LINES DOWN...WNDS ESTIMATED TO 65 MPH
1220 PM TSTM WND GST JOINER 35.51N 90.15W
03/09/2006 E60 MPH MISSISSIPPI AR TRAINED SPOTTER
&&
DSVLocal storm report, Mar 9, 12:46 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
1246 PM CST THU MAR 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 AM HAIL HOXIE 36.04N 90.98W
03/09/2006 E0.75 INCH LAWRENCE AR LAW ENFORCEMENT
1230 AM TSTM WND DMG HOXIE 36.04N 90.98W
03/09/2006 LAWRENCE AR LAW ENFORCEMENT
DOWNED POWER LINES ON SE 3RD ALONG WITH DOWNED STREET
SIGNS ON 63RD IN HOXIE.
1250 AM TSTM WND DMG 5 WNW RECTOR 36.29N 90.38W
03/09/2006 CLAY AR LAW ENFORCEMENT
TREES DOWN
0115 AM TSTM WND DMG CAMPBELL 36.49N 90.07W
03/09/2006 DUNKLIN MO LAW ENFORCEMENT
NUMEROUS TREE LIMBS DOWN ACROSS THE AREA.
0125 AM TSTM WND GST MALDEN 36.58N 89.98W
03/09/2006 E50 MPH DUNKLIN MO LAW ENFORCEMENT
NUMEROUS TREE LIMBS DOWN ACROSS THE AREA.
0600 AM TSTM WND GST WEINER 35.62N 90.90W
03/09/2006 E65 MPH POINSETT AR TRAINED SPOTTER
0702 AM TSTM WND DMG FAIR OAKS 35.23N 91.03W
03/09/2006 CROSS AR TRAINED SPOTTER
TREES...POWER LINES DOWN ON HWY 49...JUST SOUTH OF HWY 64
JUNCTION...GUSTS E70 MPH IN FAIR OAKS
0705 AM TSTM WND DMG 4 NE FAIR OAKS 35.27N 90.98W
03/09/2006 CROSS AR AMATEUR RADIO
*** 2 INJ *** HWY 364 AND CR 149...TRUCK BLOWN OFF
ROAD...5 BRICK HOMES RECEIVED STRUCTURAL DAMAGE...TREES
DOWN...MOBILE HOME DESTROYED
0730 AM TSTM WND GST CARUTHERSVILLE 36.18N 89.67W
03/09/2006 M67 MPH PEMISCOT MO BROADCAST MEDIA
SUSTAINED AT 55 MPH FOR AT LEAST 1 MINUTE...FROM LOCAL
RADIO STATION
0815 AM TSTM WND DMG LEACHVILLE 35.92N 90.26W
03/09/2006 MISSISSIPPI AR LAW ENFORCEMENT
SHED AND HOME DAMAGED IN LEACHVILLE
0840 AM TSTM WND GST CARUTHERSVILLE 36.18N 89.67W
03/09/2006 E50 MPH PEMISCOT MO BROADCAST MEDIA
0851 AM HAIL RIDGELY 36.26N 89.48W
03/09/2006 M0.50 INCH LAKE TN TRAINED SPOTTER
AT WATER TREATMENT PLANT
1046 AM TSTM WND DMG 1 E MONETTE 35.89N 90.33W
03/09/2006 CRAIGHEAD AR TRAINED SPOTTER
SMALL LIMBS DOWN
1135 AM TSTM WND DMG ALICIA 35.89N 91.08W
03/09/2006 LAWRENCE AR TRAINED SPOTTER
SMALL TREE LIMBS DOWN
1140 AM TSTM WND GST EGYPT 35.87N 90.95W
03/09/2006 E60 MPH CRAIGHEAD AR FIRE DEPT/RESCUE
1145 AM TSTM WND GST WEINER 35.62N 90.90W
03/09/2006 E50 MPH POINSETT AR FIRE DEPT/RESCUE
1145 AM NON-TSTM WND DMG 7 S SAVANNAH 35.12N 88.24W
03/09/2006 HARDIN TN TRAINED SPOTTER
POWER LINES DOWN...PRESSURE GRADIENT INDUCED
1205 PM TSTM WND DMG DYESS 35.59N 90.21W
03/09/2006 MISSISSIPPI AR TRAINED SPOTTER
SEVERAL LARGE TRESS UPROOTED...NUMEROUS LARGE BRANCHES
BROKEN OFF OF TREES.
1220 PM TSTM WND DMG CLARKSDALE 34.20N 90.58W
03/09/2006 COAHOMA MS TRAINED SPOTTER
POWER LINES DOWN...WNDS ESTIMATED TO 65 MPH
1220 PM TSTM WND GST JOINER 35.51N 90.15W
03/09/2006 E60 MPH MISSISSIPPI AR TRAINED SPOTTER
1232 PM TSTM WND GST MARION 35.21N 90.20W
03/09/2006 E60 MPH CRITTENDEN AR LAW ENFORCEMENT
&&
DSVLocal storm report, Mar 9, 12:52 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
1252 PM CST THU MAR 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 AM HAIL HOXIE 36.04N 90.98W
03/09/2006 E0.75 INCH LAWRENCE AR LAW ENFORCEMENT
1230 AM TSTM WND DMG HOXIE 36.04N 90.98W
03/09/2006 LAWRENCE AR LAW ENFORCEMENT
DOWNED POWER LINES ON SE 3RD ALONG WITH DOWNED STREET
SIGNS ON 63RD IN HOXIE.
1250 AM TSTM WND DMG 5 WNW RECTOR 36.29N 90.38W
03/09/2006 CLAY AR LAW ENFORCEMENT
TREES DOWN
0115 AM TSTM WND DMG CAMPBELL 36.49N 90.07W
03/09/2006 DUNKLIN MO LAW ENFORCEMENT
NUMEROUS TREE LIMBS DOWN ACROSS THE AREA.
0125 AM TSTM WND GST MALDEN 36.58N 89.98W
03/09/2006 E50 MPH DUNKLIN MO LAW ENFORCEMENT
NUMEROUS TREE LIMBS DOWN ACROSS THE AREA.
0600 AM TSTM WND GST WEINER 35.62N 90.90W
03/09/2006 E65 MPH POINSETT AR TRAINED SPOTTER
0702 AM TSTM WND DMG FAIR OAKS 35.23N 91.03W
03/09/2006 CROSS AR TRAINED SPOTTER
TREES...POWER LINES DOWN ON HWY 49...JUST SOUTH OF HWY 64
JUNCTION...GUSTS E70 MPH IN FAIR OAKS
0705 AM TSTM WND DMG 4 NE FAIR OAKS 35.27N 90.98W
03/09/2006 CROSS AR AMATEUR RADIO
*** 2 INJ *** HWY 364 AND CR 149...TRUCK BLOWN OFF
ROAD...5 BRICK HOMES RECEIVED STRUCTURAL DAMAGE...TREES
DOWN...MOBILE HOME DESTROYED
0730 AM TSTM WND GST CARUTHERSVILLE 36.18N 89.67W
03/09/2006 M67 MPH PEMISCOT MO BROADCAST MEDIA
SUSTAINED AT 55 MPH FOR AT LEAST 1 MINUTE...FROM LOCAL
RADIO STATION
0815 AM TSTM WND DMG LEACHVILLE 35.92N 90.26W
03/09/2006 MISSISSIPPI AR LAW ENFORCEMENT
SHED AND HOME DAMAGED IN LEACHVILLE
0840 AM TSTM WND GST CARUTHERSVILLE 36.18N 89.67W
03/09/2006 E50 MPH PEMISCOT MO BROADCAST MEDIA
0851 AM HAIL RIDGELY 36.26N 89.48W
03/09/2006 M0.50 INCH LAKE TN TRAINED SPOTTER
AT WATER TREATMENT PLANT
1046 AM TSTM WND DMG 1 E MONETTE 35.89N 90.33W
03/09/2006 CRAIGHEAD AR TRAINED SPOTTER
SMALL LIMBS DOWN
1135 AM TSTM WND DMG ALICIA 35.89N 91.08W
03/09/2006 LAWRENCE AR TRAINED SPOTTER
SMALL TREE LIMBS DOWN
1140 AM TSTM WND GST EGYPT 35.87N 90.95W
03/09/2006 E60 MPH CRAIGHEAD AR FIRE DEPT/RESCUE
1145 AM TSTM WND GST WEINER 35.62N 90.90W
03/09/2006 E50 MPH POINSETT AR FIRE DEPT/RESCUE
1145 AM NON-TSTM WND DMG 7 S SAVANNAH 35.12N 88.24W
03/09/2006 HARDIN TN TRAINED SPOTTER
POWER LINES DOWN...PRESSURE GRADIENT INDUCED
1205 PM TSTM WND DMG DYESS 35.59N 90.21W
03/09/2006 MISSISSIPPI AR TRAINED SPOTTER
SEVERAL LARGE TRESS UPROOTED...NUMEROUS LARGE BRANCHES
BROKEN OFF OF TREES.
1220 PM TSTM WND GST JOINER 35.51N 90.15W
03/09/2006 E60 MPH MISSISSIPPI AR TRAINED SPOTTER
1220 PM TSTM WND DMG CLARKSDALE 34.20N 90.58W
03/09/2006 COAHOMA MS TRAINED SPOTTER
POWER LINES DOWN...WNDS ESTIMATED TO 65 MPH
1232 PM TSTM WND GST MARION 35.21N 90.20W
03/09/2006 E60 MPH CRITTENDEN AR LAW ENFORCEMENT
1246 PM TSTM WND GST CHARLESTON 34.01N 90.06W
03/09/2006 E60 MPH TALLAHATCHIE MS EMERGENCY MNGR
1246 PM HAIL CHARLESTON 34.01N 90.06W
03/09/2006 E0.25 INCH TALLAHATCHIE MS EMERGENCY MNGR
&&
DSVThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Little Rock, AR (KLZK), 12:00Z
7.0 hours before the tornado, 45 km from the path. March 9, 2006.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -160 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1010 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.4 K/km
Little Rock, AR (KLZK), 00:00Z
5.0 hours after it, 45 km from the path. March 10, 2006.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -2 J/kg
- Surface CAPE
- 6 J/kg
- Mixed-layer LCL
- 2731 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 9.4 K/km
The surface observations
Oxford (UOX), 36 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Memphis radar (KNQA), 102 km away, was scanning. The volume nearest the touchdown began at 18:58 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2006 tornado in MississippiEvery tornado in Mississippi since 1950Warnings in force in Mississippi nowThe forecast where you are
The other tornadoes of March 9, 2006
8 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| March 9 | 12:19 AM CST | F0 | Pettis, MO | 1.3 | 50 | $10,000 | ||
| March 9 | 5:40 AM CST | F1 | Lonoke, AR | 1.0 | 25 | |||
| March 9 | 6:50 AM CST | F2 | Woodruff, AR | 15.7 | 100 | 6 | $100,000 | |
| March 9 | 7:33 AM CST | F0 | Sevier, AR | 2.0 | 60 | |||
| March 9 | 7:55 AM CST | F1 | Howard, AR | 15.2 | 300 | $10,000 | ||
| March 9 | 8:18 AM CST | F1 | Pike, AR | 8.0 | 50 | |||
| March 9 | 3:05 PM CST | F0 | Amite, MS | 0.1 | 25 | |||
| March 9 | 5:44 PM CST | F1 | Stoddard, MO | 1.2 | 175 | $900,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.